Try it
General Surgery · Parathyroid: secondary hyperparathyroidism
Sample itemA haemodialysis patient has persistently raised PTH, high phosphate and low-normal calcium despite phosphate binders and vitamin D analogues. Cinacalcet is added. What is its mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Allosteric activation of the calcium-sensing receptor on the parathyroid cell
Cinacalcet is a calcimimetic that sensitises the calcium-sensing receptor to extracellular calcium, so PTH secretion falls along with calcium and phosphate. It is used in secondary hyperparathyroidism of chronic kidney disease and in inoperable primary disease. Hypocalcaemia is its main adverse effect.
Option by option
A. Inhibition of osteoclast activity
Osteoclast inhibition is the effect of bisphosphonates and denosumab.
B. Activation of the vitamin D receptor
Vitamin D receptor activation is the action of calcitriol and paricalcitol.
C. Allosteric activation of the calcium-sensing receptor on the parathyroid cell (correct)
Correct. Calcimimetics lower PTH by increasing receptor sensitivity to calcium.
D. Binding of dietary phosphate in the gut
Phosphate binding is the action of sevelamer and calcium carbonate.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Surgery questions
- HerniaA groin hernia that passes medial to the inferior epigastric vessels through Hesselbach'…
- BurnsA 70 kg adult has burns over 40% of the body surface. By the Parkland formula, what tota…
- HerniaA hernia that enters the inguinal canal through the deep ring, lateral to the inferior e…
- Intestinal obstructionWhat is the commonest cause of small bowel obstruction in adults?